Texas, 2014

Dense Fog in Texas, December 4 to 5, 2014

December 4 to 5, 2014 · NWS AMA · 10 events in 10 counties and zones

The pattern of light winds and abundant moisture continued into the evening hours of the 4th, and as temperatures cooled, fog once again formed across mainly the eastern portion of the Texas Panhandle. Visibility of one quarter mile or less occurred in or near the cities of Amarillo (Potter and Randall counties), Clarendon (Donley County), Claude (Armstrong County), Dumas (Moore County),…

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The pattern of light winds and abundant moisture continued into the evening hours of the 4th, and as temperatures cooled, fog once again formed across mainly the eastern portion of the Texas Panhandle. Visibility of one quarter mile or less occurred in or near the cities of Amarillo (Potter and Randall counties), Clarendon (Donley County), Claude (Armstrong County), Dumas (Moore County), Libscomb (Libscomb County), Panhandle (Carson County), Pampa (Gray County), Perryton (Ochiltree), Wellington (Collingsworth County), and Wheeler (Wheeler County) for at least a short period during the time range indicated. By 10:00 AM CST on the 5th, the dense fog had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 4, 5:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 4, 5:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CST THU DEC 4 2014

.AVIATION...
FOR THE 00Z TAFS...LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE TO
IMPACT THE TAF SITES FOR THE NEXT SEVERAL HOURS...BEFORE CLEARING
FROM WEST TO EAST. LOW LEVEL MOISTURE IS EXPECTED TO CAUSE WORSENING
VISIBILITIES AND CEILINGS THROUGH THE EVENING AND INTO FRIDAY
MORNING...WITH AT LEAST IFR CONDITIONS POSSIBLE FOR EACH SITE BY
SUNRISE. WORST REDUCTION IN VISIBILITY LOOKS TO FAVOR KAMA AND
KGUY...WITH FG POSSIBLY CAUSING LIFR CONDITIONS AT THOSE SITES. LIGHT
AND GENERALLY SOUTHERLY WINDS WILL GIVE WAY TO NORTHERLY WINDS...AS
A COLD FRONT MOVES THROUGH TONIGHT AND EVENTUALLY BRINGS IMPROVED
FLYING CONDITIONS.

NF

&&

.PREV DISCUSSION... /ISSUED 316 PM CST THU DEC 4 2014/

DISCUSSION...
RAIN CHANCES REMAIN ON TRACK TO SPREAD ACROSS THE PANHANDLES THIS
EVENING AND INTO EARLY FRIDAY MORNING. RIGHT NOW WE HAVE VIRGA/LIGHT
SHOWERS MOVING INTO THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. THE
HIGHEST CHANCES REMAIN OVERNIGHT AS THE SHORTWAVE MOVES OVER THE
AREA. TOTAL PRECIP AMOUNTS SHOULD REMAIN FAIRLY LIGHT (GENERALLY
LESS THAN A HALF INCH). THERE IS ALSO A CHANCE FOR PATCHY FOG THIS
EVENING AND OVERNIGHT. A COLD FRONT WILL SWEEP ACROSS THE PANHANDLES
LATE TONIGHT TO BRING AN END TO THE PRECIP BY FRIDAY MORNING.

HIGH TEMPERATURES MODERATE SLIGHTLY FRIDAY BUT WILL REMAIN ABOVE
AVERAGE FOR THIS TIME OF YEAR. THE WEEKEND SYSTEM CONTINUE IT'S
DRYING TREND. FOR THIS ISSUANCE HAVE STRIPPED THE POPS FROM SUNDAY
DAYTIME WHILE KEEPING POPS IN SUNDAY MORNING.

EARLY NEXT WEEK REMAINS DRY BEFORE ANOTHER SYSTEM SWEEPS ACROSS THE
PANHANDLES. CURRENT FORECAST SHOULD KEEP THE MAJORITY OF THE AREA
DRY WITH ON THE EXTREME SOUTHEASTERN TEXAS PANHANDLE HAVING A SHOT
AT SOME PRECIP.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

06/03
Hazardous weather outlook, Dec 4, 3:16 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CST THU DEC 4 2014

OKZ001>003-TXZ001>020-050930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
316 PM CST THU DEC 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY FOG IS POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TONIGHT. VISIBILITIES COULD BE REDUCED TO AROUND 1 TO 3
MILES ALTHOUGH SOME LOCATIONS MAY SEE VISIBILITIES BELOW 1 MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PATCHY FOG WILL BE POSSIBLE FRIDAY MORNING ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. VISIBILITIES COULD BE REDUCED TO AROUND 1 TO 3
MILES ALTHOUGH SOME LOCATIONS MAY SEE VISIBILITIES BELOW 1 MILE AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Potter

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport. At 7:05 AM CST, broadcast media estimated the visibility to be one tenth of a mile in downtown Amarillo.

Dense Fog, Randall

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Randall forecast zone
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Visibility was estimated to be one tenth of a mile 8 miles east-southeast of Bushland at 7:31 AM CST.

Dense Fog, Carson

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Carson forecast zone
Reported by
ASOS
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Gray

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Gray forecast zone
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Pampa airport. At 7:08 PM CST, law enforcement reported visibility less than one quarter mile 5 miles east of Pampa.

Dense Fog, Wheeler

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Wheeler forecast zone
Reported by
AWOS
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Armstrong

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Armstrong forecast zone
Reported by
ASOS
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Donley

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Donley forecast zone
Reported by
ASOS
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Collingsworth

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Collingsworth forecast zone
Reported by
ASOS
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Ochiltree

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Perryton airport.

Dense Fog, Lipscomb

When
December 4, 7:00 PM CST to December 5, 10:00 AM CST
Where
Lipscomb forecast zone
Reported by
AWOS
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Perryton airport and Canadian airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548296, 548297, 548298, 548299, 548300, 548301, 548302, 548303, 548304, 548305.